Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 34, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Aug 22, 2009, 1:51 PM EDT for Goochland County, Powhatan County, Virginia. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2009, 1:51 PM EDT (17:51 UTC)
- Expired
- Aug 22, 2009, 2:02 PM EDT
- In force
- 11 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
Counties Goochland County, VA, Powhatan County, VA
The radar
The Norfolk radar (KAKQ), 121 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 221751 TORAKQ VAC075-145-221830- /O.NEW.KAKQ.TO.W.0034.090822T1751Z-090822T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 151 PM EDT SAT AUG 22 2009 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL GOOCHLAND COUNTY IN CENTRAL VIRGINIA... NORTHWESTERN POWHATAN COUNTY IN CENTRAL VIRGINIA... * UNTIL 230 PM EDT * AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TAMWORTH... OR NEAR CARTERSVILLE...MOVING NORTHEAST AT 10 MPH. * THE TORNADO WILL BE NEAR... PEMBERTON BY 200 PM EDT... THREE SQUARE BY 215 PM EDT... GEORGES TAVERN BY 230 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3775 7807 3772 7793 3761 7805 3762 7810 TIME...MOT...LOC 1751Z 206DEG 7KT 3764 7807 $$ HURLEY
1 follow-up statement
000 WWUS51 KAKQ 221802 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 202 PM EDT SAT AUG 22 2009 VAC075-145-221813- /O.CAN.KAKQ.TO.W.0034.000000T0000Z-090822T1830Z/ POWHATAN VA-GOOCHLAND VA- 202 PM EDT SAT AUG 22 2009 ...THE TORNADO WARNING FOR WEST CENTRAL GOOCHLAND AND NORTHWESTERN POWHATAN COUNTIES IS CANCELLED... LAT...LON 3775 7807 3772 7793 3761 7805 3762 7810 TIME...MOT...LOC 1803Z 206DEG 7KT 3766 7806 $$ HURLEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 22, 10:44 AM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 22, 10:44 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1044 AM EDT SAT AUG 22 2009
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND
WILL DRIFT ACROSS OUR AREA THROUGH SUNDAY...BEFORE DISSIPATING ON
MONDAY. MEANWHILE...HURRICANE BILL WILL PASS SEVERAL HUNDRED MILES
EAST OF THE MID ATLANTIC COAST LATE SATURDAY THROUGH EARLY SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE TO FCST DID NOT RESULT IN ANY MAJOR CHANGES FROM
PREVIOUS PACKAGE. DEEP WARM LAYER CONVEYOR BELT PUMPING IN SUPERFLUOUS
MOISTURE. PWATS ALSO STILL AROUND 2 INCHES. DID ADD HEAVY RAIN
WORDING FOR THIS AFTERNOON AND EVENING DUE TO THESE FACTORS...AND AS
WE HAVE ALREADY EXPERIENCED SOME LOCALIZED FLOODING WITH THIS
MORNINGS ACTIVITY. A PERSISTENT BAND OF MODERATE TO HEAVY RAIN
SHOWERS AND EMBEDDED TS IS CURRENTLY OVER THE LWR MD ERN SHORE.
THESE ECHOES CONTINUE TO TRAIN AND BACK BUILD OVER THE SAME
AREA...BUT SHOULD SLOWLY ADVANCE TOWARD THE COAST THROUGH THE
REMAINDER OF THE MORNING.
OTW...OTHER ACTIVITY FROM EARLIER THIS MORNING HAS
DIMINISHED...HOWEVER REGIONAL RADAR MOSAIC SHOWS A RATHER SOLID
LINE OF DEVELOPING MODERATE/HEAVY SHOWERS AND ISOLATED TS SLOWLY
CRAWLING OUR WAY. THIS IS IN ASSOCIATION WITH THE ACTUAL COLD
FRONTAL AXIS WHICH WILL MOVE THROUGH CENTRAL VA LATER TODAY...AND
OFFSHORE BY EARLY SUN. THIS BAND OF SHRA/TS IS ALSO MOVING IN A
NNE DIRECTION (RATHER THAN A QUICKER EASTERLY DIRECTION)...WHICH
WILL HELP TO PRODUCE PERSISTENT RAIN OVER THE SAME AREAS BEGINNING
IN OUR AREA WITH THE ERN VA PIEDMONT BY EARLY AFTERNOON.
ALSO...SPC HAS UPDATED THE DAY 1 OUTLOOK TO INCLUDE ALL OF OUR
COUNTIES/CITIES IN A SLIGHT RISK FOR SEVERE WX. THE MAIN THREAT
WILL BE DAMAGING WINDS (WET MICROBURSTS POSSIBLE). ONE OF THE MAIN
INHIBITING FACTORS WILL BE THE MO CLOUDY/CLOUDY CONDITIONS
CURRENTLY IN PLACE...ESPECIALLY OVER THE WRN HALF OF THE FA. DO
EXPECT SOME BREAKS IN CLOUD COVER AS WE GO INTO THE AFTERNOON
WHICH WILL ALLOW FOR SOME STRONG SFC HEATING. ONLY MINIMAL SHEAR
CURRENTLY PROGGED SO AFTERNOON/EVENING CONVECTIVE THREAT IS
SOMEWHAT UNCERTAIN.
MAX T FORECAST FOR TODAY WAS DEFINITELY A CHALLENGE...AND WILL BE
GREATLY DEPENDANT ON WHERE HEAVIEST PCPN/CLOUD CVR LINES UP. HV
GONE CLOSE TO MAV GUIDANCE WITH TEMPS GENERALLY IN THE MID 80S
INLAND...TO M/U 80S OVER SERN VA. OVER EASTERN SHORE...ON SHORE
FLOW WL HOLD TEMPS DOWN A BIT...HIGHS GENERALLY L/M80S.
TONIGHT...
AS SLOW MOVING FRONT MOVES EASTWARD TONIGHT...SO TOO DOES THE HEAVY
RAIN THREAT GRADUALLY TRANSLATE FROM WEST TO THE EASTERN CWA TONIGHT.
WL CONTINUE TO HV LOCALLY HEAVY RAINFALL IN GRIDS FOR EAST OF
I-95 THROUGH MIDNIGHT....AND WL REMOVE POPS OVER THE WEST WELL
AFTER MIDNIGHT AS MODEST MIDLVL DRYING COMMENCES. CLEARING MAY
TAKE A BIT LONGER THAN INITIALLY EXPECTED...SO HIKED PRVS MIN
FORECAST UP A DEGREE OR TWO ON AVG. LOWS GENERALLY L/M60S
INLAND...U60S/NR 70 AT THE COAST.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SUNDAY...
UPR LVL TROF CROSSES THE AREA...WITH THE NAM/EURO (AND THE SREF
TO A WEAKER DEGREE) SPINNING UP A VORTMAX ACROSS THE NC PIEDMONT
ERY SUNDAY MORNING...TAKING IT ACROSS HAMPTON ROADS THROUGH
MIDDAY. MEANWHILE...THE COLD FRONT FINALLY SLIDES JUST OFFSHORE
SUNDAY MORNING...STALLING OUT THROUGH ERY MONDAY BEFORE
DISSIPATING TO BUILDING HIGH PRESSURE FROM THE WEST. WILL HOLD
ONTO SLIGHT CHANCE OF SHRA/TS DURING THE DAY SUN IN ASSOCIATION
WITH THE UPR DISTURBANCE AND WITH REMNANT LLVL MOISTURE POOLING
ALONG THE FRONT...ALTHOUGH WILL KEEP POPS OUT ACROSS THE WESTERN
CWA.
MAX TEMPS SUN A BIT WARMER WITH DRYING AIRMASS AND CLEARING
OCCURRING...MID TO UPR 80S. MIN TEMPS SUN NIGHT WILL BE SLIGHTLY
COOLER THAN TONIGHT...LWR 60S ERN VA PIEDMONT TO RIGHT AROUND 70
AT THE BEACHES.
MONDAY...
HIGH PRES CONTINUES TO BUILD IN FROM THE W MONDAY...SETTING UP A
MORE TRANQUIL WX PATTERN FOR THE REGION. SLIGHT CHANCE POPS AGAIN
ON MON FOR TYPICAL SCT AFTN/EVNG DIURNALLY DRIVEN CONVECTION. MAX
TEMPS MON WILL BE MID TO UPR 80S.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LATEST GFS/ECMWF RUNS APPEAR TO BE IN DECENT ACCORD THROUGH
MID-WEEK IN TERMS OF THE MAIN FEATURES AFFECTING THE MID ATLC
REGION. THEREAFTER...COMPARED TO THE ECMWF THE GFS IS A BIT MORE
AMPLIFIED (DEEPER) WITH THE LONGWAVE UPR TROUGH TRAVERSING THE
NERN CONUS LATE IN THE WEEK/EARLY IN THE WEEK. UNTIL LATE IN THE
WEEK (THU/FRI)...WEATHER ACROSS THE REGION LOOKS RATHER BENIGN
WITH NOTHING OTHER THAN TYPICAL DIURNALLY DRIVEN AFTERNOON/EVENING
ISOLATED SHRA/TS ACTIVITY (SLIGHT CHANCE 20%)...AND DRY OVERNIGHT.
FOR NOW...GIVEN THE ECMWF/GFS DISCREPANCY WITH THE NRN TROUGH BY
FRI...HAVE CAPPED POPS TO 20% (NEAR CLIMO NORMS) ON FRI AS WELL.
THE GFS WOULD SUGGEST A MORE VIGOROUS COLD FRONT PLOWING S THROUGH
THE FCST REGION THU NIGHT/FRI (WITH 850 MB TEMPS FALLING AOB 10C)...
WHEREAS THE ECMWF IS MUCH MORE WEAKER/FLATTER WITH THE UPR TROUGH
AND THUS MORE BAROTROPIC IN NATURE...I.E. WITH THE FRONT
ESSENTIALLY WASHING OUT BY THE TIME IT DROPS INTO THE MID ATLC REGION.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
SLOLY MVG FNTL BNDRY ACRS RGN TDA/TNGT. CVRG OF PCPN...AND
ASSOCIATED LWR CIGS/VSBYS PROBLEMATIC. HIEST PROB FOR IFR/MVFR
INLAND TDA...SHIFTING EWD THIS EVE/TNGT. GRDL IMPRVMNT/GENLY VFR FM
SUN THROUGH ERY NEXT WK.
&&
.MARINE...
LNG PD SWELLS HV ARRIVED...AND SEA HGTS CONTG TO (GRDLY) RISE THRUT
TDA/TNGT. STARTING OUT BTWN 5-7 FT ERY THIS MRNG...XPCTD TO REACH AN
AVG OF 8-12 FT OFFSHR...NRSHR OF 5-8 FT. ADVSRYS UP (FOR HAZARDOUS
SEAS...HIGH SURF...HIGH RIP CURRENT). ALSO...OCN OVRWASH PSBL AT
TIME OF HI TIDE. NOW IN WAIT AND SEE MODE AND PSBLY ADJST FCST AS
NEC BASED ON CONDS/TRENDS. OTRW...FNTL BNDRY SETTLES OVR THE WTRS
TDA...IS SLO TO EXIT THE CST TNGT/ERY SUN. MDLS SUGG LINGER TROUGH
INVOF WTRS INTO ERY NEXT WK. WNDS STARTING OUT SSW TDA
(10-20KT)...BCMG VRBL (AND SPDS GENLY AOB 10KT) FOR LT TDA INTO MON.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR MDZ025.
NC...HIGH SURF ADVISORY UNTIL NOON EDT SUNDAY FOR NCZ102.
VA...HIGH SURF ADVISORY UNTIL NOON EDT SUNDAY FOR VAZ098.
HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR VAZ099-100.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ632.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT SUNDAY
FOR ANZ650-652-654-656-658.
&&
SYNOPSIS...JRL/MAM
NEAR TERM...JRL/MAM
SHORT TERM...MAM
LONG TERM...BKH
AVIATION...ALB
MARINE...ALBHazardous weather outlook, Aug 22, 8:50 AM EDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 850 AM EDT SAT AUG 22 2009 MDZ021>023-NCZ012>016-030>032-VAZ048-049-060>094-096-097-231300- DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES- PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE- 850 AM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS. IN ADDITION...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MDZ024-VAZ095-231300- INLAND WORCESTER-NORFOLK/PORTSMOUTH- 850 AM EDT SAT AUG 22 2009 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS. ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NCZ102-VAZ098-231300- OUTER BANKS CURRITUCK-VIRGINIA BEACH- 850 AM EDT SAT AUG 22 2009 ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. HIGH RIP CURRENT RISK. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS. ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. HIGH RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MDZ025-VAZ099-100-231300- MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA- 850 AM EDT SAT AUG 22 2009 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. HIGH RIP CURRENT RISK. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS. ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. HIGH RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NCZ017-231300- INLAND CURRITUCK- 850 AM EDT SAT AUG 22 2009 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS. ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANZ632-231300- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- 850 AM EDT SAT AUG 22 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...WITH BRIEF GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANZ650-652-654-656-658-231300- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 850 AM EDT SAT AUG 22 2009 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS. IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...WITH BRIEF GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANZ630-631-633-231300- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CURRITUCK SOUND- 850 AM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...WITH BRIEF GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LEWITSKY
In the hours before
Special weather statement, Aug 22, 12:46 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1246 PM EDT SAT AUG 22 2009 VAZ060-061-067-068-221745- AMELIA VA-CUMBERLAND VA-NOTTOWAY VA-PRINCE EDWARD VA- 1246 PM EDT SAT AUG 22 2009 ...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD AND CUMBERLAND COUNTIES... AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 15 MILES WEST OF LAKESIDE VILLAGE TO 12 MILES SOUTH OF DARLINGTON HEIGHTS...OR FROM 7 MILES NORTH OF DILLWYN TO CHARLOTTE COURT HOUSE...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DARLINGTON HEIGHTS AROUND 1250 PM EDT... FIVE FORKS AROUND 1255 PM EDT...BRIERY AROUND 105 PM EDT...TUGGLE AROUND 110 PM EDT...VIRSO AROUND 115 PM EDT...AND WARSHAM AROUND 120 PM EDT. WIND GUSTS TO 40 MPH...TORRENTIAL RAINFALL...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. TORRENTIAL RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING EARLY THIS AFTERNOON. AVOID ANY AREAS WHERE WATER IS COVERING THE ROAD. WRS
Special weather statement, Aug 22, 1:00 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 100 PM EDT SAT AUG 22 2009 VAZ073-221800- KING AND QUEEN VA- 100 PM EDT SAT AUG 22 2009 ...STRONG THUNDERSTORM DEVELOPING IN KING AND QUEEN COUNTY... AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LITTLE PLYMOUTH...OR ABOUT 6 MILES EAST OF KING AND QUEEN COURTHOUSE...MOVING NORTH AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KING AND QUEEN COURTHOUSE AT 125 PM EDT... DRAGONVILLE AT 130 PM EDT...AND INO AT 200 PM EDT. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WRS
Special weather statement, Aug 22, 1:03 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 103 PM EDT SAT AUG 22 2009 VAZ064-072-221800- CAROLINE VA-KING WILLIAM VA- 103 PM EDT SAT AUG 22 2009 ...STRONG THUNDERSTORM MOVING TOWARD EASTERN CAROLINE COUNTY... AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BEULAHVILLE...OR ABOUT 10 MILES WEST OF SAINT STEPHENS CHURCH...MOVING NORTH AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DUANE FORK AT 130 PM EDT. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WRS
Special weather statement, Aug 22, 1:11 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 111 PM EDT SAT AUG 22 2009 MDZ023>025-VAZ099-100-221830- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHAMPTON VA-SOMERSET MD- 111 PM EDT SAT AUG 22 2009 ...HEAVY RAINFALL AND STRONG THUNDERSTORMS DRIFTING ACROSS THE EASTERN SHORE... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF HEAVY RAINFALL AND STRONG THUNDERSTORMS FROM SNOW HILL TO EXMORE...OR FROM 10 MILES NORTHEAST OF POCOMOKE CITY TO EXMORE. THIS LINE WAS NEARLY STATIONARY. THE STRONG THUNDERSTORMS WILL BE NEAR... WILLIS WHARF AROUND 215 PM EDT... SNOW HILL AROUND 220 PM EDT... ONLEY AROUND 230 PM EDT... WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. LEWITSKY
Special weather statement, Aug 22, 1:16 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 116 PM EDT SAT AUG 22 2009 VAZ060-065>067-079-221815- BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA- 116 PM EDT SAT AUG 22 2009 ...STRONG THUNDERSTORMS MOVING ACROSS MECKLENBURG AND LUNENBURG COUNTIES... AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CHASE CITY TO 20 MILES SOUTHWEST OF EBONY...OR FROM CHASE CITY TO 7 MILES SOUTHWEST OF WARRENTON...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...ROGERS CORNER AROUND 120 PM EDT...PLANTERSVILLE AROUND 125 PM EDT...PALMER SPRINGS AROUND 130 PM EDT...BLEVINS CORNER AROUND 135 PM EDT... WIGHTMAN AROUND 140 PM EDT...AND PLEASANT GROVE AROUND 145 PM EDT. WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. TORRENTIAL RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. WRS
Local storm report, Aug 22, 1:42 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG CHASE CITY 36.80N 78.46W
08/22/2009 MECKLENBURG VA LAW ENFORCEMENT
TREES DOWN.
&&
WSAMMLERThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:49 AM EDT | Areal Flood Advisory | AKQ | Gloucester, King and Queen, Lancaster, Middlesex | 86 min |
| Aug 22, 1:01 PM EDT | Areal Flood Advisory | AKQ | Accomack, Northampton | 119 min |
| Aug 22, 1:37 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Greensville, Lunenburg, Mecklenburg, City of Emporia | 38 min |
| Aug 22, 1:58 PM EDT | Areal Flood Advisory | AKQ | Amelia, Cumberland, Fluvanna, Goochland, Hanover, Louisa and 4 more | 2 hr |
| Aug 22, 1:58 PM EDT | Flash Flood Watch | AKQ | Accomack, Caroline, Lancaster, Middlesex, Northumberland, Richmond and 1 more | 7 hr |
| Aug 22, 2:22 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Greensville, Prince George, Sussex, City of Petersburg | 38 min |
| Aug 22, 2:36 PM EDT | Areal Flood Advisory | AKQ | Amelia, Caroline, Chesterfield, Dinwiddie, Essex, Goochland and 11 more | 114 min |
| Aug 22, 2:57 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Prince George, City of Colonial Heights, City of Hopewell | 22 min |
| Aug 22, 3:10 PM EDT | Areal Flood Advisory | AKQ | City of Norfolk, City of Virginia Beach | 65 min |
| Aug 22, 3:20 PM EDT | Areal Flood Advisory | AKQ | Caroline, Essex, Northumberland, Richmond, Westmoreland | 85 min |
| Aug 22, 3:21 PM EDT | Flash Flood Warning | AKQ | King and Queen | 3 hr |
| Aug 22, 3:25 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 2 hr |
| Aug 22, 3:45 PM EDT | Areal Flood Advisory | AKQ | Essex, Gloucester, King and Queen, King William, Lancaster, Middlesex and 1 more | 60 min |
| Aug 22, 3:46 PM EDT | Areal Flood Advisory | AKQ | Essex, Gloucester, King and Queen, King William, Lancaster, Middlesex and 1 more | 119 min |
| Aug 22, 3:48 PM EDT | Areal Flood Advisory | AKQ | Gloucester, James City, York, City of Hampton, City of Newport News, City of Poquoson and 1 more | 87 min |
| Aug 22, 4:23 PM EDT | Special Marine Warning | AKQ | 97 min | |
| Aug 22, 4:24 PM EDT | Special Marine Warning | AKQ | 66 min | |
| Aug 22, 5:20 PM EDT | Special Marine Warning | AKQ | 85 min | |
| Aug 22, 5:42 PM EDT | Special Marine Warning | AKQ | 63 min |
Nearby
Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.